Louisiana, 2024

Damaging Winds in Louisiana, August 19, 2024

August 19, 2024 · NWS LCH · 2 events in 2 counties and zones

Scattered storms developed over Central Louisiana along a cold front. A couple of damage reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered storms developed over Central Louisiana along a cold front. A couple of damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 18, 5:24 PM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 5:24 PM CST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
624 PM CDT Sun Aug 18 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 240 PM CDT Sun Aug 18 2024

A strong ridge continues to control our weather pattern. Upper air
analysis shows high pressure centered over northwest Texas with a
ridge extending across Louisiana. To the north, a longwave trough
is centered over the Ohio Valley region. This high pressure and
its associated ridge will have the strongest influence over the
region for the next several days, with very hot temperatures and
minimal convection in the afternoon. 

Monday we will see a slight decrease in temperatures as the ridge
begins to retrograde back to the west. However, hot weather will
continue, with heat advisories needed for most of the entire region.
Monday evening, a weak cold front will move across the region.
This will bring minor relief to our temperatures but will bring a
wind shift and additional rain. CAMs are hinting at an MCS with
this frontal passage, with widespread showers and thunderstorms
for Acadiana likely but minimal activity for the rest of us. 

Tuesday will start off a little cooler than we are used to, as the
cold front will bring a north wind and will help drop down our dew
points a few degrees. Unfortunately, temperatures are still a few
degrees above the climatological norm. Around this time, the front
will stall along the coast. Creating a marginally favorable
environment for additional showers in the afternoon along the
coast, inland PoPs will be around 10%. 

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 240 PM CDT Sun Aug 18 2024

At midweek, the high pressure will still be centered over west
Texas, with its ridge still pushing well into our area. For the
rest of the week, the ridge will slowly begin to erode back to
the west while a cutoff low will begin to develop in the Gulf of
Mexico. In addition, the stalled front will keep our winds from
the north, drawing in lower dew points with low 70s along the
coast and the upper 60s farther inland. Winds will slowly shift to
the east near the end of the week, and we will see our dew points
start to climb again. But the good news is the lower dew points
will keep our heat index values below heat advisory levels we hope.

Late in the week and into the weekend, the cutoff low will move
across the Louisiana coast and will bring additional rainfall and
moisture to the region.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Sun Aug 18 2024

Light and variable winds and high clouds will continue area-wide
overnight. Tomorrow, a cold front approaching from the north is
expected to send some convection through the eastern parts of the
region, with showers/storms potentially affecting AEX/LFT/ARA
though the mid morning into the early afternoon. Model guidance is
not in good agreement on the timing/exact set up of this
convection so opted to just include VCTS for the possibility for
now. Elsewhere, VFR conditions continue.

&&

.MARINE...
Issued at 240 PM CDT Sun Aug 18 2024

Weak high pressure is the main weather feature on the Gulf Coast,
with light winds and calm seas. Isolated showers and
thunderstorms will be possible overnight and in the early morning
hours. 

On Monday, a weak cold front will stall along the coast and
become stationary on Tuesday or Wednesday. This feature will
weaken offshore flow with increased convection across the coastal
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  97  74  93 /  10  20  10  10
LCH  80  98  79  94 /   0  10  10  20
LFT  81  99  78  96 /   0  20  10  20
BPT  78 100  79  98 /   0  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 8 PM CDT this evening for
     LAZ027>029-031>033-044-045-055-142-143-152>154-243-253-254.

     Heat Advisory from 10 AM to 8 PM CDT Monday for LAZ027>033-044-
     045-055-073-074-141>143-152>154-241>243-252>254.

     Heat Advisory until 8 PM CDT this evening for LAZ030-073-074-141-
     241-242-252.

TX...Heat Advisory from 10 AM to 8 PM CDT Monday for TXZ180-201-
     259>262-515-516-615-616.

     Heat Advisory until 8 PM CDT this evening for TXZ180-201-259>262-
     515-516-615-616.

GM...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...17

In the hours before

Special weather statement, Aug 19, 12:15 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
115 AM CDT Mon Aug 19 2024

LAZ027>029-032-190645-
Avoyelles LA-Evangeline LA-Vernon LA-Rapides LA-
115 AM CDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT RAPIDES...NORTH CENTRAL
EVANGELINE...WESTERN AVOYELLES AND EASTERN VERNON PARISHES THROUGH
145 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Natchitoches to 8 miles south
of Walters. Movement was south at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Glenmora, Boyce,
Moreauville, Cheneyville, Hineston, Lena, Fort Johnson, Alexandria
International Airport, Slagle, Effie, Ball, Cottonport, Colfax,
Mansura, Lecompte, and Hessmer.

This includes Interstate 49 between mile markers 53 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
      3139 9266 3148 9219 3147 9216 3141 9215
      3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3128 9201 3122 9198 3094 9197
      3095 9325 3137 9317 3135 9295 3152 9272
TIME...MOT...LOC 0615Z 002DEG 49KT 3164 9306 3143 9203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Stigger/87

The radar

The Ft Polk radar (KPOE), 30 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
August 19, 12:38 AM CST
Where
Rapides County, 1.5 mi NNW of Gardner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.270, -92.690

A tree was split about half way up from strong winds.

Thunderstorm Wind, St. Landry

When
August 19, 1:30 AM CST
Where
St. Landry County, 0.91 mi NE of Lewisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.460, -92.160

A large branch was split and broken on Babineaux Road from a passing thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211597, 1211598.